Taiwanese Journal of Mathematics

Monogenic Binomial Compositions

Joshua Harrington and Lenny Jones

Advance publication

This article is in its final form and can be cited using the date of online publication and the DOI.

Full-text: Open access


We say a monic polynomial $f(x) \in \mathbb{Z}[x]$ of degree $n \geq 2$ is monogenic if $f(x)$ is irreducible over $\mathbb{Q}$ and $\{ 1, \theta, \theta^2, \ldots, \theta^{n-1} \}$ is a basis for the ring of integers of $\mathbb{Q}(\theta)$, where $f(\theta) = 0$. In this article, we investigate when a pair of polynomials $f(x) = x^n-a$ and $g(x) = x^m-b$ has the property that $f(x)$ and $f(g(x))$ are monogenic.

Article information

Taiwanese J. Math., Advance publication (2020), 18 pages.

First available in Project Euclid: 11 February 2020

Permanent link to this document

Digital Object Identifier

Primary: 11R04: Algebraic numbers; rings of algebraic integers
Secondary: 11R09: Polynomials (irreducibility, etc.)

monogenic irreducible composition


Harrington, Joshua; Jones, Lenny. Monogenic Binomial Compositions. Taiwanese J. Math., advance publication, 11 February 2020. doi:10.11650/tjm/200201. https://projecteuclid.org/euclid.twjm/1581390013

Export citation


  • S. Ahmad, T. Nakahara and A. Hameed, On certain pure sextic fields related to a problem of Hasse, Internat. J. Algebra Comput. 26 (2016), no. 3, 577–583.
  • S. Ahmad, T. Nakahara and S. M. Husnine, Power integral bases for certain pure sextic fields, Int. J. Number Theory 10 (2014), no. 8, 2257–2265.
  • M. Bardestani, The density of a family of monogenic number fields, arXiv:1202.2047.
  • M. Bhargava, A. Shankar and X. Wang, Squarefree values of polynomial discriminants I, arXiv:1611.09806.
  • D. W. Boyd, G. Martin and M. Thom, Squarefree values of trinomial discriminants, LMS J. Comput. Math. 18 (2015), no. 1, 148–169.
  • H. Cohen, A Course in Computational Algebraic Number Theory, Graduate Texts in Mathematics 138, Springer-Verlag, Berlin, 1993.
  • J. Cullinan, The discriminant of a composition of two polynomials, https://studylib.net/doc/8187082/the-discriminant-of-a-composition-of-two
  • D. Eloff, B. K. Spearman and K. S. Williams, $A_4$-sextic fields with a power basis, Missouri J. Math. Sci. 19 (2007), no. 3, 188–194.
  • I. Gaál, Power integral bases in cubic relative extensions, Experiment. Math. 10 (2001), no. 1, 133–139.
  • ––––, Diophantine Equations and Power Integral Bases: New computational methods, Birkhäuser Boston, Boston, MA, 2002.
  • I. Gaál and M. Pohst, Computing power integral bases in quartic relative extensions, J. Number Theory 85 (2000), no. 2, 201–219.
  • I. Gaál and L. Remete, Power integral bases in a family of sextic fields with quadratic subfields, Tatra Mt. Math. Publ. 64 (2015), 59–66.
  • ––––, Integral bases and monogenity of pure fields, J. Number Theory 173 (2017), 129–146.
  • I. Gaál, L. Remete and T. Szabó, Calculating power integral bases by using relative power integral bases, Funct. Approx. Comment. Math. 54 (2016), no. 2, 141–149.
  • I. Gaál and T. Szabó, Relative power integral bases in infinite families of quartic extensions of quadratic fields, JP J. Algebra Number Theory Appl. 29 (2013), no. 1, 31–43.
  • T. A. Gassert, Discriminants of Chebyshev radical extensions, J. Théor. Nombres Bordeaux 26 (2014), no. 3, 607–634.
  • ––––, A note on the monogeneity of power maps, Albanian J. Math. 11 (2017), no. 1, 3–12.
  • W. J. Guerrier, The factorization of the cyclotomic polynomials $\bmod p$, Amer. Math. Monthly 75 (1968), 46.
  • J. Harrington and L. Jones, Monogenic cyclotomic compositions, arXiv:1909.03541.
  • H. A. Helfgott, Square-free values of $f(p)$, $f$ cubic, Acta Math. 213 (2014), no. 1, 107–135.
  • K. Ireland and M. Rosen, A Classical Introduction to Modern Number Theory, Second edition, Graduate Texts in Mathematics 84, Springer-Verlag, New York, 1990.
  • A. Jakhar, S. K. Khanduja and N. Sangwan, Characterization of primes dividing the index of a trinomial, Int. J. Number Theory 13 (2017), no. 10, 2505–2514.
  • B. Jhorar and S. K. Khanduja, On power basis of a class of algebraic number fields, Int. J. Number Theory 12 (2016), no. 8, 2317–2321.
  • L. Jones and T. Phillips, Infinite families of monogenic trinomials and their Galois groups, Internat. J. Math. 29 (2018), no. 5, 1850039, 11 pp.
  • L. Jones and D. White, Monogenic trinomials with non-squarefree discriminant, arXiv:1908.07947.
  • T. Nakahara, Hasse's problem for monogenic fields, Ann. Math. Blaise Pascal 16 (2009), no. 1, 47–56.
  • H. Pasten, The ABC conjecture, arithmetic progressions of primes and squarefree values of polynomials at prime arguments, Int. J. Number Theory 11 (2015), no. 3, 721–737.
  • A. Schinzel, Polynomials with Special Regard to Reducibility, Encyclopedia of Mathematics and its Applications 77, Cambridge University Press, Cambridge, 2000.
  • B. K. Spearman, Monogenic $A_4$ quartic fields, Int. Math. Forum 1, (2006), no. 37-40, 1969–1974.
  • L. C. Washington, Introduction to Cyclotomic Fields, Second edition, Graduate Texts in Mathematics 83, Springer-Verlag, New York, 1997.